Journal of Statistical Physics

, Volume 95, Issue 1, pp 367-392

First online:

The Fluctuation Theorem as a Gibbs Property

  • Christian MaesAffiliated withInstituut voor Theoretische Fysica, K.U. LeuvenOnderzoeksleider FWO

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Common ground to recent studies exploiting relations between dynamical systems and nonequilibrium statistical mechanics is, so we argue, the standard Gibbs formalism applied on the level of space-time histories. The assumptions (chaoticity principle) underlying the Gallavotti–Cohen fluctuation theorem make it possible, using symbolic dynamics, to employ the theory of one-dimensional lattice spin systems. The Kurchan and Lebowitz–Spohn analysis of this fluctuation theorem for stochastic dynamics can be restated on the level of the space-time measure which is a Gibbs measure for an interaction determined by the transition probabilities. In this note we understand the fluctuation theorem as a Gibbs property, as it follows from the very definition of Gibbs state. We give a local version of the fluctuation theorem in the Gibbsian context and we derive from this a version also for some class of spatially extended stochastic dynamics.

fluctuation theorem large deviations nonequilibrium Gibbs states